STD Home > Is It an Allergic Reaction to Abacavir or Something Else?
Common Side Effects of Abacavir
Clinical studies have not evaluated abacavir by itself for the treatment of HIV, as abacavir is meant to be used in conjunction with other HIV medications. In fact, the available information on the side effects of abacavir involves studies that used abacavir plus two other HIV medications. Therefore, it is difficult to know if these side effects are due to abacavir or the other HIV medications.
Based on these studies, the most common side effects of abacavir (plus two other HIV medications) included:
- Nausea -- in up to 19 percent of people
- Headaches -- up to 13 percent
- Fatigue and a general ill feeling (malaise) -- up to 12 percent
- Vomiting with nausea -- up to 10 percent
- Sleep disorders (such as insomnia or nightmares) -- up to 10 percent.
Other common side effects (occurring in 5 to 9 percent of people) included:
- Fever or chills
- Muscle or bone pain
- Ear, nose, or throat infections
- Viral respiratory infections (such as the common cold)
Abacavir and Allergic Reactions
Abacavir can cause very serious (sometimes life-threatening) allergic reactions. As a matter of fact, these dangerous reactions are fairly common. Some of the symptoms of an allergic reaction to abacavir are common and may not actually be due to an allergic reaction in all cases.
In order to help people know if a serious allergic reaction is occurring, the manufacturer of abacavir has developed a system involving groups of symptoms. It is recommended that you stop taking abacavir and call your healthcare provider immediately if you develop symptoms from two or more of the following groups of symptoms:
- Group 1 -- Fever
- Group 2 -- Rash
- Group 3 -- Nausea, vomiting, diarrhea, or abdominal pain (stomach pain)
- Group 4 -- Extreme fatigue, a general ill feeling (malaise), or achiness
- Group 5 -- Shortness of breath, coughing, or a sore throat.